FDA to warn about heart inflammation after vaccination
The Food and Drug Administration is preparing language to warn patients about the rare possibility of heart inflammation in young men and teen boys who receive an mRNA COVID-19 vaccine, while stating the benefits still outweigh the risks.
Dr. Doran Fink, a deputy director at the FDA, told a Centers for Disease Control and Prevention expert panel Wednesday that the FDA will update the vaccines’ fact sheet to say that incidents are more likely to follow the second dose of the Pfizer or Moderna vaccine, with chest pain and other symptoms occurring within several days to a week.
The CDC said that patients with heart inflammation following vaccination generally recover from the symptoms and do well.
HHS put out a statement underscoring that the vaccines are safe and effective and that the heart side effect is “extremely rare.”
“We strongly encourage everyone age 12 and older who are eligible to receive the vaccine under Emergency Use Authorization to get vaccinated,” it said.